Medication making me gain weight?

Discussion in 'Slimming World' started by KaiteyDave, 23 November 2009 Social URL.

  1. KaiteyDave

    KaiteyDave Member

    Posts:
    29
    Likes Received:
    1
    Start Weight:
    15st12lb
    Current Weight:
    12st12lb
    Goal Weight:
    10st11lb
    Lost(%):
    3st0lb(18.92%)
    Diet:
    Slimming World
    Hello folks,

    I've been doing SW since mid-april, and have just gone over my 3 stone award.

    I got put on some tablets about 2 weeks ago, called Mirtazipine. They're anti-depressants, but they seem to be making me so hungry all the time! I'm filling up on free foods - having a huge plate of pasta and mushrooms for lunch, eggs on toast for brekkie, big meal for dinner - usually free or a few syns for a sauce or something.

    It's really disheartening though, that recently I've been just gaining weight. I gained half a pound last week, when I hadn't gone off-plan at all, and this week I'm on to gain another 2lbs! This is so irritating.
    I've had a lot of problems with my despression recently, so these tablets aren't really something I want to give up on too soon. (I've already tried 3 other kinda of ADs, all with no effect.) On the other hand, I'm unemployed and to be gaining when I've done nothing wrong is very expensive! If you think about it, it's £5 down the drain for the initial gain, and then another £5 gone just to get back to where you were - even if you don't gain again next week.

    I am just so stuck, because I don't know what to do.

    Has anyone been in a similar situation? What did you do?
     
  2. Avatar

    MiniMins.com Matched Content

  3. jaylou

    jaylou Gold Member

    Posts:
    10,819
    Likes Received:
    380
    Did the doc tell you that they would make you gain weight?
    I think your health should come first really, let the tablets do their stuff and then worry about any extra gain.
    You shouldn't gain by eating free food though, that's why SW is so good but to try to counteract the hunger you could try superfree foods instead of free foods? Think cottage cheese with veg sticks or a big fruit salad or some superfree veg soup?
    Stick with it and I hope you feel better soon hun.
     
  4. captaincuddles

    captaincuddles Full Member

    Posts:
    120
    Likes Received:
    1
    Start Weight:
    19st0lb
    Current Weight:
    16st3lb
    Goal Weight:
    12st0lb
    Lost(%):
    2st11lb(14.66%)
    Diet:
    sw
    'appetite and putting on weight.A diet full of vegetables and fibre may help prevent weight gain. See also a separate question in this section. If you put on a lot of weight, you may need to switch to another antidepressant'


    googled mirtazapine side effects, and looks like if you follow the plan you will be ok. I have a similar issue with some meds I take and am hoping it won't be detrimental, but follow as best I can. The rest is down to the scales, I guess. HTH, Suzanne
     
  5. KaiteyDave

    KaiteyDave Member

    Posts:
    29
    Likes Received:
    1
    Start Weight:
    15st12lb
    Current Weight:
    12st12lb
    Goal Weight:
    10st11lb
    Lost(%):
    3st0lb(18.92%)
    Diet:
    Slimming World
    I have been following the plan - filling up on all my free green foods, keeping my syns to 10 as an upper limit.

    And yesterday at weigh in I gained 2.5lbs.

    I've spoken to my consultant, and she said there's not really a lot they can do about it. She's given me a food diary so I can write everything I eat down, and if I gain again next week, she'll see if there's anything she can spot about it.


    This is just ridiculous, these tablets have been nothing but hassle for the past few days. I've had some really lucid dreams for the past few nights, and I'm sleeping around 12 hours a night. Neither of which are great.
    Oh, and I got a call through about my psychological assessment, and it's going to be done over the phone, which sounds like crap to me. (And my mother, who is a qualified counsellor.)

    I dunno, I'm just so down at the moment, this weight gain is the last thing I need.
     
  6. captaincuddles

    captaincuddles Full Member

    Posts:
    120
    Likes Received:
    1
    Start Weight:
    19st0lb
    Current Weight:
    16st3lb
    Goal Weight:
    12st0lb
    Lost(%):
    2st11lb(14.66%)
    Diet:
    sw
    hi Kaity, as you've only been taking them for 3 weeks, the dreams should subside as time goes on as your body and brain is just getting used to taking them, they do usually take 2-4 weeks to 'kick-in' and have a therapeutic effect. The weight gain is a difficult one- are you following the plan in the same way as you were before? Would be good to get your consultant to check that there are no obvious mistakes.

    AS far as the tablets go, I have been on anti-d's and tranquillisers for approx 8 years and put on a whopping 7 stones but it's my third week of SW and I have lost half a stone so far, so there is hope, even if the progress isn't as fast as one would like.

    It might be worth asking gp if there is another medicine that is less notorious for weight gain, but a lot of them have this effect and it may be a case of trying 100% with the plan and getting through this period as you may find you are not on the tablets for too long. Remember also that most people have to try a few before finding one that suits them, and if the side effects do continue it may be worth considering.

    Anyway, hope that helps and best of luck with it, Suzanne
     
  7. Donnie46

    Donnie46 Slow but sure....

    Posts:
    8,369
    Likes Received:
    156
    Start Weight:
    22st0lb
    Current Weight:
    19st7lb
    Goal Weight:
    10st0lb
    Lost(%):
    2st7lb(11.36%)
    Diet:
    Slimming World - Green Days only.
    Yes I am in that situation - I take high dosage steroids every day and have done for 2 years now, they do hinder my weight loss, but my body seems to have settled down to a regular 1lb a week loss, I was disappointed with this when I first started SW but I am happy with it now, at least I am losing weight.

    So just give your body time to adjust to your medication and you could settle down to a regular weekly loss too.

    Good luck with it.
     
  8. Sticky

    Sticky I will succeed!!!

    Posts:
    1,705
    Likes Received:
    88
    Start Weight:
    13st3lb
    Current Weight:
    12st8.5lb
    Goal Weight:
    10st0lb
    Lost(%):
    0st8.5lb(4.59%)
    Diet:
    Slimming World
    Hey hun -

    The replies above are great, and there is not much I can add regarding the medication you're on. However, I wanted to reply because it's something close to home, and I think I might be able to help you not make the mistakes I did.

    I was put on meds to boost my 'cycle'. My periods had pretty much stopped. I put on a little weight on purpose (I was very thin then and they thought that may be why etc). In the end I was given some meds to kick start things. Anyway, I was warned I may gain weight and I did - over 3 stone in total.

    However, I cannot blame the meds for that entire gain. Beforehand I was quite active, but I felt emotion, lacking in motivation and generally a bit down after I started on them. As a result I ate a worse diet than normal and stopped working out. Within 9 months my body was that of someone else's and I felt worse than ever. I lived with it for a while, improving diet etc, but the weight was stubborn and wouldn't shift as I wanted. Hence I joined SW.

    It seems (from above post) that if you stay on the diet it should be ok - but everyone is different. If you do start gaining weight please don't do what I did and almost encourage it. It'll make you feel down and that's where the viscous circle could start - and it'll make it worse.

    See a doctor about it if it happens and see what can be done. But I agree that health comes before diet. Always.

    If you carry on with this plan and the like you should limit any damage, or have none at all. I gave up, you're here asking for help and for that reason you're already doing better than I did. Don't let it bring you down and undo all your hard work hun - you can find a happy medium, it might just take time and a bit of trial and error. But we're here for you xxxx
     
  9. Frontier-Phil

    Frontier-Phil Silver Member

    Posts:
    1,136
    Likes Received:
    89
    Diet:
    SW-Red
    I think you should go back to the doctor.... you say they are anti depressants you are on. I think that if your weight issue causes you to feel depressed then taking them in my mind will cause a circle of more tablets = more weight =more tablets= you feeling unhappy.

    I would speak to your doctor and explain your feelings about this and perhaps there could be another approach other than meds or perhaps less conflicting side effects.

    Phil x
     
  10. SandraEly

    SandraEly Full Member

    Posts:
    96
    Likes Received:
    2
    Start Weight:
    24st4lb
    Current Weight:
    16st2lb
    Goal Weight:
    10st0lb
    Lost(%):
    8st2lb(33.53%)
    Diet:
    done them all - now going to suceed with LL
    Hiya
    I have read all the posts and I agree with the replies, I take an anti depressant and I have managed to loose some however the dr has changed mine to a different one and i have stayed the same the last few weeks not sure if this is a coincidence or not, my gp told me a lot of people loose weight when they take anti depressants hmm most people not me :( I think we have to just to stick with it and hope
     
Popular Forums
  1. MiniMins.com is a weight loss support community helping each other on their weight loss journey. We have a multitude of forums, from Slimming World and Exante, to Success Stories. Click the logo at the top right to return to the forum home page at any time.
Loading...